Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

May 8, 1998Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 8, 1998, 6:58 PM EDT for Duplin County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 6:58 PM EDT (22:58 UTC)
Expired
May 8, 1998, 7:45 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

What was reported inside it

TimeReportWhereRemark
May 8, 7:28 PM EDTHail 0.75Albertson, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS01 KMHX 082259 RRA
SVRMHX
NCC061-082345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
658 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND EASTERN DUPLIN COUNTY


* UNTIL 745 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ALONG THE DUPLIN/WAYNE COUNTY BORDER
  NORTHEAST OF CALYPSO... MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBERTSON BY 710 PM EDT
  KORNEGAY BY 715 PM EDT

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:57 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 8, 1:57 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT FRI MAY 8 1998

RDU: CONT CHCY POPS THRU THIS EVE AND OVERNIGHT MNLY N OF EWN OTRW PC.
TRICKY CLOUD FCST SAT WITH PTNL FOR MSTLY CLDY/COOL CONDS FRM PAM/ALB
SOUNDS N AND PC ELSW. BECMG MSTLY CLDY SAT NGT THEN VRBLY CLDY S/MSTLY
CLDY N SUNDAY WITH CHCY SHRA. LIKE BLO FWC TEMPS INLND/CNTRL CST AND
OUTER BANKS NWD SAT/SUNDAY.

CWF: STRENGTH AND EXACT TRACK OF OH VLY SFC LOW PRES WILL CONT TO MAKE
DIRS A BIT UNCERTAIN THRU THE WEEKEND. GIVEN CURRENT TRENDS PLAN TO
LWR SCA THIS EVE WITH THE GRAD LKLY TO DROP BLO 20 KTS AS LOW TO THE
N PASSES E THRU SAT MORN. PLAN TO CONT CURRENT SPLIT AND SHFT TO N NRN
HALF AND SOUNDS BY MORN AND CONT INTO SUN BEFORE BCMG VRBL. COULD SEE A
BRF SURGE TO 20 KTS N ONCE CD FRONT BEGINS TO SLIDE S OTRW 15 KTS SHUD
HOLD. S OF HSE...SW VEERING W TNGT THEN NW TO N SAT/SAT NGT BHND THE
BNDRY...BECMG SW AS FRNT LIFTS N SUN. S CST COULD STAY W BUT IFFY ATTM.

ZFP: EARLY CONCERN WITH BNDRYS ROLLING SE UNDER SRN VA 5H VORT AND FIRING
TSRA E AND S WHR ADAP/PC-CAPE SHOW INCRSG INSTAB DESPITE DRYING ALF. WILL
NEED TO CONT POP ESPCLY N THIS EVE THEN LKLY SOME SHRA LINGERING AS
MDLS SHIFT OH VLY LOW ACRS THE VA BORDER LATE AND OFFSHR EARLY SAT.
LTL UVV REMAINING SAT-SAT NGT WITH WEAK BACKDOOR TYPE BNDRY SAGGING
S TO BLO LOOKOUT BUT DEPTH OF COOL NLY TRAJ LKLY TO BRING SOME LW CLDNS
S. NEXT APCHG S/W TO BRING CLDNS BACK LATE SAT NGT AND S PER THETA
ADVNCTN AND FRONT LIFTING NWD. THINK WEAK 5H RIDGE AND SFC STAB BETWEEN
SYS ENOUGH TO HOLD POPS BACK UNTIL SUN AFTN. TEMPS LKLY NEAR GUID S CST
WHR FRONT SLOWS BUT COOLER N GIVEN WIND TRAJ AND MORE CLDNS.

.MHX...NONE.
JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:38 PM EDTSevere Thunderstorm WarningMHXLenoir47 min
May 8, 3:53 PM EDTSevere Thunderstorm WarningMHXDuplin47 min
May 8, 4:16 PM EDTSevere Thunderstorm WarningMHXLenoir49 min
May 8, 4:26 PM EDTSevere Thunderstorm WarningMHXPitt44 min
May 8, 4:43 PM EDTSevere Thunderstorm WarningMHXGreene17 min
May 8, 4:58 PM EDTSevere Thunderstorm WarningMHXCraven47 min
May 8, 5:21 PM EDTSevere Thunderstorm WarningMHXBeaufort34 min
May 8, 5:47 PM EDTSevere Thunderstorm WarningMHXHyde48 min
May 8, 7:43 PM EDTSevere Thunderstorm WarningMHXCraven, Pitt47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.